Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 22, NWS Melbourne, FL

April 2, 2022Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 2, 2022, 2:50 PM EDT for Volusia County, Florida. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2022, 2:50 PM EDT (18:50 UTC)
Expired
Apr 2, 2022, 3:30 PM EDT
In force
40 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 102 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 3:25 PM EDTTSTM WND GST 43New Smyrna Beach Airpor, FLTHE AWOS AT THE NEW SMYRNA BEACH MUNICIPLE AIRPORT (KEVB) MEASURED A WIND GUST OF 37KT/43MPH FROM THE NORTHWEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 11:51 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

237 
WUUS52 KMLB 021850
SVRMLB
FLC127-021930-
/O.NEW.KMLB.SV.W.0022.220402T1850Z-220402T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
250 PM EDT Sat Apr 2 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  East central Volusia County in east central Florida...

* Until 330 PM EDT.

* At 249 PM EDT, a severe thunderstorm was located over Lake Helen,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Deltona, Port Orange, DeLand, New Smyrna Beach and Edgewater. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2887 8127 2902 8127 2910 8091 2885 8076
TIME...MOT...LOC 1849Z 267DEG 15KT 2898 8119 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rodriguez
1 follow-up statement
556 
WWUS52 KMLB 021915
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
315 PM EDT Sat Apr 2 2022

FLC127-021930-
/O.CON.KMLB.SV.W.0022.000000T0000Z-220402T1930Z/
Volusia FL-
315 PM EDT Sat Apr 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR EAST CENTRAL VOLUSIA COUNTY...

At 315 PM EDT, a severe thunderstorm was located near New Smyrna
Beach, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, Oak Hill and Bethune Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 2885 8076 2886 8113 2905 8113 2910 8091
TIME...MOT...LOC 1915Z 266DEG 20KT 2899 8102 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rodriguez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 10:47 AM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 2, 10:47 AM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1047 AM EDT Sat Apr 2 2022

.DISCUSSION...

...Strong to Potentially Severe Storms This Afternoon Through
Early Evening...

Areas of fog that developed this morning continue to lift and
diminish this morning, with low level stratus breaking up through
late morning. Some periods of sunshine can be expected this
morning and early afternoon, especially southeast of the I-4
corridor before shower and storm coverage increases across the
area this afternoon. A large cluster of showers and storms over
the northeast Gulf of Mexico continue eastward this morning along
a stalled frontal boundary extending across the northern Gulf
eastward through the central FL peninsula. Hi-res guidance still
remains in good agreement that this activity should shift eastward
and into Lake County toward early afternoon, with convection
expanding eastward and through the remainder of east central FL
through mid to late afternoon and early evening as this activity
pushes offshore. Some strong to severe storms will be possible,
with all of central FL in a Slight Risk for severe weather.

Cold temps aloft of -11 to -12C at 500mb evident in morning
soundings at XMR/TBW, and model guidance showing increasing winds
from 700-500mb, up to 35-50 knots, will favor strong to locally
damaging wind gusts of 50 to 70 mph, and 1-2" hail in any stronger
storms. Additionally, a tornado or two possible, especially with
any storm/boundary interactions with the developing east coast sea
breeze. Heavy rainfall and localized flooding will also be a
concern due to the recent heavy rains from yesterday, and the
potential for repeated rounds of showers and storms that could
lead to locally higher rainfall totals of 2-4 inches.

&&

.AVIATION...Lingering stratus producing IFR/MVFR cigs will
continue to lift and break up into late morning. Widespread showers
and scattered storms, some which will be strong to potentially
severe, will reach LEE by early afternoon. This convection will
then expand eastward and through the rest of east central FL from
mid afternoon through early evening. Expect conditions to improve
to MVFR/VFR levels behind the line of storms with patchy fog and
low stratus possible overnight. Winds will remain light and
variable before becoming northwesterly at around 5-10kts.

&&

.MARINE...Frontal boundary stalled across the area will lead to
variable wind direction with wind speeds less than 15 knots and
seas 2-3 feet. Main concern will be with scattered strong to
potentially severe storms pushing offshore of the east central FL
coast, mainly after 2PM through early this evening. Gusty winds in
excess of 35 knots and frequent lightning will be possible with
any storms that push off the coast and across the coastal waters
through this timeframe.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  78  62  79  62 /  90  70  10   0
MCO  83  65  83  63 /  90  80  20  10
MLB  82  65  79  65 /  90  70  30  10
VRB  84  65  79  64 /  90  70  50  10
LEE  78  64  82  62 /  90  70  10   0
SFB  80  63  82  61 /  90  70  10   0
ORL  81  65  84  65 /  90  70  20  10
FPR  85  66  80  65 /  90  70  50  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Weitlich/Watson/Volkmer
Hazardous weather outlook, Apr 2, 10:53 AM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1053 AM EDT Sat Apr 2 2022

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-022000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1053 AM EDT Sat Apr 2 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A vigorous upper level disturbance, cold temperatures aloft, a
nearby frontal boundary along with daytime heating will allow for
numerous showers and thunderstorms to develop initially across
northern portions of east central Florida in the early afternoon.
Additional showers and storms will track quickly eastward across
the area through the late afternoon hours. Scattered severe storms
are expected to develop this afternoon with damaging winds, large
hail, the potential for a tornado or two and frequent lightning.
Storms will push toward the adjacent Atlantic waters and south
Florida through late this evening ending the severe weather
threat by the overnight hours. If threatening weather approaches,
move indoors into a sturdy structure and be ready to take quick
action if warnings are issued for your area.

.FLOOD IMPACT...
A band of showers and storms will develop during the early
afternoon hours across northern portions of east central Florida
and move toward the east coast by the mid to late afternoon hours.
Excessive rainfall amounts of two to four inches are possible
leading to flooding of localized areas. The highest risk for
flooding will occur across areas that have seen recent heavy
rainfall from Osceola and Brevard counties northward to Lake,
Seminole, Orange and southern Volusia county. Do not drive through
flooded roadways. Turn around, don't drown.

.RIP CURRENT IMPACT...
A moderate risk of dangerous rip currents continues at the east
central Florida Atlantic beaches. Beachgoers should also be prepared
to seek safe shelter before storms approach from the west this
afternoon.

.MARINE THUNDERSTORM GUST IMPACT...
Numerous showers and storms will move eastward across east
central Florida this afternoon, eventually reaching the Treasure
coast and pushing offshore through the late afternoon and into
early this evening. Some of the stronger storms will be capable
of producing wind gusts in excess of 40 knots affecting the inland
lakes, intracoastal and Atlantic waters.

.WATERSPOUT IMPACT...
Increased moisture combined with veering winds and a stationary
boundary draped across central Florida, will lead to favorable
conditions for tornadic waterspouts within the intracoastal and
Atlantic coastal waters from mid afternoon into early evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Unsettled weather will continue into early next week with scattered
to numerous showers and embedded storms, some with locally heavy
rainfall, frequent lightning strikes, and gusty winds.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Volkmer

In the hours before

Special weather statement, Apr 2, 1:50 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Melbourne FL
150 PM EDT Sat Apr 2 2022

FLZ041-044-144-021830-
Northern Lake County FL-Inland Volusia FL-Southern Lake County FL-
150 PM EDT Sat Apr 2 2022

...A strong thunderstorm will impact portions of Lake and
northwestern Volusia Counties through 230 PM EDT...

At 148 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Paisley, moving northeast at 30 mph. Another
strong storm about 12 miles west of Leesburg will move northeast at
30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Deltona, DeLand, Leesburg and Eustis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central Florida.

&&

LAT...LON 2896 8195 2896 8166 2905 8166 2906 8164
      2928 8164 2932 8168 2938 8145 2940 8142
      2926 8142 2927 8116 2912 8109 2893 8121
      2887 8136 2888 8136 2885 8139 2880 8149
      2879 8166 2871 8166 2859 8195
TIME...MOT...LOC 1748Z 222DEG 24KT 2904 8144

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Watson
Special weather statement, Apr 2, 2:35 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
235 PM EDT Sat Apr 2 2022

FLZ045-144-021900-
Orange FL-Southern Lake County FL-
235 PM EDT Sat Apr 2 2022

...A strong thunderstorm will impact portions of southwestern Lake
and southwestern Orange Counties through 300 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Louisa, or 8 miles southeast of Groveland, moving northeast at
40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Apopka, Ocoee, Winter Garden and Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central Florida.

&&

LAT...LON 2867 8195 2868 8146 2864 8145 2835 8149
      2835 8179 2836 8179 2836 8186 2835 8186
      2835 8196
TIME...MOT...LOC 1834Z 232DEG 46KT 2848 8175

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Watson

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 1:23 AM EDTSpecial Weather StatementMLBBrevard37 min
Apr 2, 1:50 PM EDTSpecial Weather StatementMLBLake, Volusia40 min
Apr 2, 2:17 PM EDTSpecial Marine WarningMLB118 min
Apr 2, 2:26 PM EDTSevere Thunderstorm WarningMLBLake, Orange49 min
Apr 2, 2:30 PM EDTSevere Thunderstorm WarningMLBLake, Volusia60 min
Apr 2, 2:35 PM EDTSpecial Weather StatementMLBLake25 min
Apr 2, 2:51 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole39 min
Apr 2, 3:00 PM EDTSpecial Weather StatementMLBSeminole30 min
Apr 2, 3:25 PM EDTSpecial Weather StatementMLBOrange, Seminole50 min
Apr 2, 3:34 PM EDTSpecial Marine WarningMLB116 min
Apr 2, 3:40 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola35 min
Apr 2, 3:55 PM EDTSpecial Weather StatementMLBBrevard, Osceola50 min
Apr 2, 4:37 PM EDTSpecial Weather StatementMLBBrevard, Indian River38 min
Apr 2, 4:46 PM EDTSpecial Marine WarningMLB119 min
Apr 2, 4:47 PM EDTAreal Flood AdvisoryMLBBrevard118 min
Apr 2, 5:12 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River36 min
Apr 2, 5:13 PM EDTSpecial Weather StatementMLBOkeechobee, Saint Lucie47 min
Apr 2, 5:30 PM EDTSpecial Weather StatementMLBMartin45 min
Apr 2, 5:36 PM EDTSpecial Marine WarningMLB114 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.